One of the most frequently asked questions about microdosing is about the risks: ‘is microdosing safe?’ In other words, users want to know what risks they are taking. In particular, due to reports about LSD and magic mushrooms, about psychoses and acute schizophrenia or flashbacks, all kinds of ghost stories are circulating. That’s a shame, because it unfairly gives psychedelics a bad reputation. The stories date from the 1960s, and seem to be the result of the strict ‘war on drugs’ of that time.
The risks of psychedelics in high doses are well studied and widely documented. This shows, among other things, that psychedelics are among the safest choices within the ‘drug spectrum’. They even appear to be safer than weed, alcohol and MDMA.
It is then plausible to assume that microdosing – the use of a small amount of psychedelics – has even less risk. Unfortunately, that assumption is incorrect. There are indeed risks. These may not be directly physiological in nature, but more and more clinical research is being done on them. For the time being we have to make do with what we know about higher doses and the side effects, as well as any contraindications that emerge from experimental use.
Where to start? The main risks of microdosing
Research by Dr. James Fadiman and Sophia Korb describe 1850 reports of microdosers from 59 countries. Of all those reports, only 75 describe a non-positive experience. That is less than 4% of the total. The reports make it very clear what potential risks there are and how users can limit those risks. The researchers also conclude that the use appears to be safe for the vast majority of users.
It appears that the risks of microdosing strongly depend on the specific situation, the person and the product used. That is why it seems wise to use a number of best practices. This prevents unnecessary risks. In case of doubt, it is also wise to consult a medical professional or doctor.
The most well-known risks of microdosing are:
- Increased anxiety
- Increased paranoia in those prone to it
- Increased emotional instability in those experiencing emotional distress such as grief
- Mild stomach upset and nausea when taking psilocybin
- Fatigue, especially when taking psilocybin
- Trouble sleeping
- Headaches when using psilocybin
- Adverse effects during the manic phase in those who have manic-depressive symptoms
Interestingly, in the entire study by Fadiman, no one reported a case of microdosing psychosis. That is a risk when using higher doses. Please note that the fact that no one has reported this does not mean that it could not also occur with microdoses.
Lesser known risks of microdosing
Visual effects in those who are colorblind
The reports that Fadiman collected describe people with color blindness seeing visual effects in some cases. Some of the images or colors they kept for days even lasted for days. Not everyone with color blindness experienced this, but it does happen.
Worsening of heart problems
psilocybin on people with existing heart problems have been written before . Dr. Kelan Thomas described in 2022 how, for example, the use of fenfluramine in daily use could lead to additional problems.
Fenfluramine binds to the same receptors in the brain as LSD and psilocybin . However, the amount of microdosing is many times smaller. More research appears to be needed to determine whether these effects extend to microdosage use of LSD or psilocybin .
Microdosing experts such as Fadiman tentatively conclude that 10 weeks of microdosing with a 4-week break afterwards is probably safe for anyone with heart complaints. At the same time, it is therefore important for that group not to use the microdoses on a daily basis. In addition, it is wise to keep a finger on the pulse of existing heart problems.
People who already suffered from tinnitus indicated in the study that the complaints worsened when they microdosed. It didn’t solve the tinnitus for anyone. In other cases, the complaints remained the same.
When should you not microdose?
- If you are under 18 years old
- When using alcohol or other drugs
- During pregnancy or breastfeeding
- In combination with other medication such as Tramadol or lithium-based
- With psychoses in the family
- If you are colorblind as a man
- If you suffer from paranoia
- If you suffer from tinnitus
Finally, microdosing can lead to aggravation of those complaints in those with social anxiety. Others experience that the complaints decrease, but it is important to be careful with this and to ask a therapist or general practitioner for more information.
Please note: the full spectrum of potential risks of microdosing for mental or physical complaints is not yet completely clear.
What do we know about the safe use of microdoses?
- Many medications and supplements can be safely combined with microdosing. Note: this only applies to microdosing, so not to higher doses of psychedelics. Especially MAO inhibitors such as ayahuasca should not be combined.
- A specific environment is not a requirement for microdosing, but it can help with the positive experience. Provide a good mindset and a safe environment.
- The long-term effects and the possible build-up of tolerance have not yet been thoroughly investigated. Therefore, it is better not to use the microdose every day.
- Using microdosing cycles as directed is unlikely to be harmful. Albert Hofmann, for example, did this until the last years of his life, and he lived to be 102 with it.
But, are these final conclusions that will not change? Of course we don’t think so. The long-term effects are far from clear. Dr. James Fadiman therefore describes in his research that the benefits of microdosing currently far outweigh the risks. However, not all possible risks and disadvantages are known, so it is important to be careful with that.
To prevent or limit harmful effects
- A too large dose with microdosing can have adverse effects on your daily activities. So make sure you find your sweet spot.
- If you regularly suffer from anxiety, microdosing can help. However, keep in mind that you may actually feel worse during periods when you don’t microdose.
- Would you microdose too often? Your body may be able to build up tolerance. That means you have to take more and more to get the same effects.
- Without microdosing you could start to feel less cheerful, creative or productive. That means you become psychologically dependent, which you want to avoid.
Microdosing in combination with medicines
Another frequently asked question is whether you can microdose in combination with the use of medicines and supplements. Dr. James Fadiman and Sophia Korb have compiled a list of medications and supplements (LINK article Can you safely combine microdosing with medications or supplements?) that have not yet been reported to cause problems.
The list is based on long-term research with hundreds of participants around the world. She microdoses with LSD, 1P-LSD and psilocybin. Note: This does not guarantee that you can safely combine microdoses with your medication or supplements, so be responsible and remain careful.
For some, microdosing works better than using other medications. However, always do this in consultation with your general practitioner or another medical specialist.
What do experts say about the risks of microdosing?
David Presti is a professor of neurobiology at the University of California at Berkeley. He is an expert in the effects of drugs on the brain and argues that microdosing is much safer than taking antidepressants.
James Rucker is a psychiatrist at King’s College London and is calling for psychedelics to be re-evaluated, better researched and made available to more researchers. At the same time, he is cautious, because: “if you look at the medical side of microdosing, we still know very little, we do not yet know the long-term effects.”
The anecdotal evidence is growing and provides a good basis for better understanding its use and risk reduction. At the same time, more scientific research into microdosing is needed. Fadiman thinks this will soon follow: “As long as we continue to think that microdosing brings more benefits than risks, there will be more pressure from the medical community, so we will probably use and investigate it in more different ways.”